Question: I take a statin but have been reading that it’s important to take CoQ10 if you’re on cholesterol medicine. What do you think?
Dr. Hibberd's answer:
Statins do deplete CoQ10 levels to varying degrees, and some individuals are more prone to CoQ10 deficiency — either because of co-existing medications, individual metabolism issues, or other variables we yet are to define.
Not everyone will suffer from aches while taking statins if they do not supplement with CoQ10. But those who have muscle aches — not tied to the serious, rare muscular disorder known as rhabdomyolysis that can occur with statin use — often find they disappear after taking CoQ10 supplements.
The evidence is not strong enough to recommend CoQ10 be used with all statins. I have found that the situation varies by individual and by statin, and there is no reliable guide to help us yet. I find that few of my patients report of aches while taking Crestor, and that more have problems with Lipitor and Mevacor.
If aches develop while taking one particular statin, you should change to another newer generation stain and consider CoQ10 supplementation if aches continue. I think it is best to avoid supplements we do not need to take. So if we can avoid using CoQ10 and remain comfortable, power to you. Not everyone will be so lucky.
© 2015 NewsmaxHealth. All rights reserved.